Alert archive / Alaska / Snow Advisories in 2008
Snow Advisory 4, NWS Anchorage, AK
NWS Anchorage, AK issued this snow advisory at Jan 19, 2008, 11:11 AM AKST. It took effect at Jan 20, 2008, 6:00 AM AKST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2008, 11:11 AM AKST (20:11 UTC)
- In effect from
- Jan 20, 2008, 6:00 AM AKST
- Expired
- Jan 20, 2008, 4:05 PM AKST
- In force
- 10 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 200111 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 411 PM AST SAT JAN 19 2008 .A STRONG FRONT OVER SOUTHWEST ALASKA WILL PROGRESS EASTWARD ACROSS SOUTHCENTRAL LATE TONIGHT THROUGH SUNDAY NIGHT. STRONG SOUTHERLY FLOW ALONG THE FRONT WILL TRANSPORT ABUNDANT MOISTURE FROM THE PACIFIC OCEAN TO SOUTHCENTRAL. THE COMBINATION OF THE STRONG SOUTHERLY FLOW AND ABUNDANT MOISTURE WILL RESULT IN SIGNIFICANT SNOW ACCUMULATION ACROSS THE SUSITNA VALLEY. AKZ145-201315- /X.NEW.PAFC.SN.Y.0004.080120T1800Z-080121T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 411 PM AST SAT JAN 19 2008 ...SNOW ADVISORY IN EFFECT FROM 9 AM SUNDAY TO 5 AM AST MONDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT FROM 9 AM SUNDAY TO 5 AM AST MONDAY. AREAS OF LIGHT SNOW WILL LIKELY DEVELOP AFTER MIDNIGHT TONIGHT...MAINLY WEST OF THE PARKS HIGHWAY AND NORTH OF TALKEETNA. SNOW WILL OVERSPREAD THE REST OF THE SUSITNA VALLEY SUNDAY MORNING AND INTENSIFY BY SUNDAY AFTERNOON. SNOW WILL THEN GRADUALLY TAPER OFF FROM SOUTH TO NORTH SUNDAY NIGHT. STORM TOTAL ACCUMULATION OF 12 TO 20 INCHES IS EXPECTED BY THE TIME THE SNOW ENDS SUNDAY NIGHT. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
3 follow-up statements
000 WWAK41 PAFC 200429 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 729 PM AST SAT JAN 19 2008 .A STRONG FRONT OVER SOUTHWEST ALASKA WILL PROGRESS EASTWARD ACROSS SOUTHCENTRAL LATE TONIGHT THROUGH SUNDAY NIGHT. STRONG SOUTHERLY FLOW ALONG THE FRONT WILL TRANSPORT ABUNDANT MOISTURE FROM THE PACIFIC OCEAN TO SOUTHCENTRAL. THE COMBINATION OF THE STRONG SOUTHERLY FLOW AND ABUNDANT MOISTURE WILL RESULT IN SIGNIFICANT SNOW ACCUMULATION ACROSS THE SUSITNA VALLEY. AKZ145-201630- /X.EXT.PAFC.SN.Y.0004.080120T1500Z-080121T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 729 PM AST SAT JAN 19 2008 ...SNOW ADVISORY NOW IN EFFECT FROM 6 AM SUNDAY TO 5 AM AST MONDAY... THE SNOW ADVISORY IS NOW IN EFFECT FROM 6 AM SUNDAY TO 5 AM AST MONDAY. AREAS OF LIGHT SNOW WILL LIKELY DEVELOP AFTER MIDNIGHT TONIGHT WEST OF THE PARKS HIGHWAY. SNOW WILL OVERSPREAD THE REST OF THE SUSITNA VALLEY BY SUNDAY AFTERNOON AND INTENSIFY SUNDAY AFTERNOON THROUGH SUNDAY EVENING. SNOW WILL THEN GRADUALLY TAPER OFF FROM SOUTH TO NORTH AFTER MIDNIGHT SUNDAY NIGHT. STORM TOTAL ACCUMULATION OF 10 TO 20 INCHES IS EXPECTED BY THE TIME THE SNOW ENDS SUNDAY NIGHT. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
000 WWAK41 PAFC 201444 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 544 AM AST SUN JAN 20 2008 .A STRONG FRONT OVER SOUTHWEST ALASKA WILL PROGRESS EASTWARD ACROSS SOUTHCENTRAL THROUGH TONIGHT. STRONG SOUTHERLY FLOW ALONG THE FRONT WILL TRANSPORT ABUNDANT MOISTURE FROM THE PACIFIC OCEAN TO SOUTHCENTRAL. THE COMBINATION OF THE STRONG SOUTHERLY FLOW AND ABUNDANT MOISTURE WILL RESULT IN SIGNIFICANT SNOW ACCUMULATION ACROSS THE SUSITNA VALLEY. AKZ145-210245- /X.CON.PAFC.SN.Y.0004.080120T1500Z-080121T1400Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 544 AM AST SUN JAN 20 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 AM AST MONDAY... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 5 AM AST MONDAY. SNOW SPREADING OVER THE SOUTHERN AND WESTERN VALLEY THIS MORNING WILL MOVE NORTH AND COVER MUCH OF THE SUSITNA VALLEY THIS AFTERNOON. SNOW WILL THEN GRADUALLY TAPER OFF FROM SOUTH TO NORTH LATE TONIGHT. STORM TOTAL SNOW ACCUMULATIONS OF 10 TO 20 INCHES IS EXPECTED BY THE TIME THE SNOW ENDS LATE TONIGHT. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$
000 WWAK41 PAFC 210105 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 405 PM AST SUN JAN 20 2008 .STRONG AND MOIST SOUTHERLY FLOW COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL BRING HEAVY SNOW TO THE SUSITNA VALLEY TONIGHT. THE UPPER LEVEL DISTURBANCE WILL TRACK INLAND LATE TONIGHT AND MOVE AWAY FROM THE AREA MONDAY. SNOW WILL GRADUALLY TAPER OFF ACROSS THE SUSITNA VALLEY LATE TONIGHT THROUGH SUNDAY MORNING. AKZ145-211315- /X.UPG.PAFC.SN.Y.0004.000000T0000Z-080121T1400Z/ /X.NEW.PAFC.HS.W.0001.080121T0105Z-080121T1800Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 405 PM AST SUN JAN 20 2008 ...HEAVY SNOW WARNING IN EFFECT UNTIL 9 AM AST MONDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HEAVY SNOW WARNING...WHICH IS IN EFFECT UNTIL 9 AM AST MONDAY. THE SNOW ADVISORY IS NO LONGER IN EFFECT. SNOW HAS OVERSPREAD THE SUSITNA VALLEY THIS AFTERNOON AND INTENSIFIED. REPORTS INDICATE UP TO 5 INCHES OF SNOW HAS ALREADY FALLEN. SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH EARLY MONDAY MORNING. SNOW WILL GRADUALLY TAPER OFF FROM SOUTH TO NORTH LATE TONIGHT THROUGH MONDAY MORNING. STORM TOTAL SNOW ACCUMULATION OF 12 TO 24 INCHES IS EXPECTED BY THE TIME THE SNOW ENDS. A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. $$
What forecasters said that day
The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this snow advisory went out at Jan 19, 12:00 AM AKST, 11 hours 11 minutes earlier.
Area forecast discussion, Jan 19, 12:00 AM AKST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST SAT JAN 19 2008
.MODEL DISCUSSION...
MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MORNING AND HAVE BEEN PRETTY
CONSISTENT IN THE SHORT TERM. GFS WAS CHOSEN OUT WEST FOR THE
DURATION. IN THE EAST NAM WAS CHOSEN IN THE SHORT TERM TO HANDLE THE
SMALLER FEATURES WHILE GFS WAS CHOSEN OVERALL FOR THE LONG TERM.
.ANALYSIS AND UPPER LEVELS...
VERY STRONG UPPER LEVEL JET THIS MORNING PUSHING ITS WAY STRAIGHT UP
THE WEST COAST. 12Z ANALYSIS INDICATES A JET MAX OF 120 KTS IS
SUPPORTING THE LOW CURRENTLY IN THE NORTHERN BERING WITH A SECOND JET
MAX OF 125 KTS SUPPORTING THE LOW SOUTH OF THE ALEUTIANS. MEANWHILE
THE UPPER LEVEL RIDGE IS ENTRENCHED OVER THE MAIN PORTION OF THE
STATE. AS THE GRADIENT TIGHTENS THE STRONG WINDS ARE REACHING ALL
THE WAY DOWN TO THE SURFACE. WARM AIR ADVECTION IS ALSO VERY
SIGNIFICANT WITH THESE SYSTEMS...WHICH HELPED TO STRENGTHEN THE RIDGE
BUT ALSO ELIMINATED BLIZZARD CONDITIONS BY WARMING THE SURFACE.
MODELS ARE CURRENTLY FORECASTING THE LOW SOUTH OF THE ALEUTIANS TO
MOVE INTO THE ALEUTIANS THIS MORNING AT 1005 MB...SATELLITE IMAGERY
INDICATES THIS MAY BE SLIGHTLY UNDERDONE AND THE LOW MAY BE STRONGER
THAN FORECAST.
.SHORT TERM FORECAST...
EAST OF THE ALASKA RANGE...THE FORECAST REMAINS DRY FOR A VERY SHORT
TIME UNTIL THE FRONT MOVES THROUGH SUNDAY MORNING. STRONG WINDS ARE
EXPECTED IN CHANNELED AREAS...IN PARTICULAR ALONG TURNAGAIN
ARM...WITH SOUTHEASTERLIES AHEAD OF THE FRONT. WHILE THE FORECAST IS
FOR RAIN IN THE KODIAK AREA NORTHWARD THE COLD AIR IS ENTRENCHED AND
SNOW IS EXPECTED FOR THE SUSITNA VALLEY. THIS IS A BORDERLINE
ADVISORY EVENT SO SNOW TOTALS SHOULD BE WATCHED CAREFULLY IN THE
UPCOMING FORECASTS. BY MONDAY THE MAIN TROUGH WILL HAVE MOVED THROUGH
THE EASTERN ZONES. A SECOND FRONT IS EXPECTED TO MOVE THROUGH ON
MONDAY AFTERNOON BUT THIS IS CURRENTLY NOT EXPECTED TO BE AS STRONG.
WEST OF THE ALASKA RANGE...HIGH WIND WARNINGS ALONG THE COAST THIS
MORNING AS THOSE STRONG UPPER LEVEL WINDS MIX DOWN TO THE SURFACE.
AS MENTIONED PREVIOUSLY ALL THE WARM AIR ADVECTION HAS ALSO LED TO
SOME ANOMALOUS WARM TEMPERATURES THROUGHOUT THE REGION. MIXED PRECIP
AND RAIN CAN BE EXPECTED ALONG THE WEST COAST BUT IN THE KUSKOKWIM
RIVER VALLEY SNOW IS MORE LIKELY WITH THE OVERRUNNING. CONDITIONS
ARE EXPECTED TO IMPROVE TEMPORARILY THIS AFTERNOON AND INTO SUNDAY...
BUT AS MENTIONED ABOVE THE MODELS MAY HAVE UNDERFORECAST THE STRENGTH
OF THE SYSTEM CURRENTLY SOUTH OF THE ALEUTIANS. BY SUNDAY AFTERNOON
ANOTHER STRONG SYSTEM IS EXPECTED TO MOVE UP FROM THE NORTH PACIFIC
AND THIS WILL BRING HIGH WINDS AGAIN TO THE ALEUTIANS AND POTENTIALLY
ALONG THE COAST AS WELL.
.LONG TERM FORECAST...
AFTER SUNDAYS LOW MOVES UP THE WEST COAST IT LOOKS LIKE A RETURN TO
COLDER TEMPERATURES FOR MUCH OF THE STATE. A RIDGE BUILDS IN OVER
THE CENTRAL BERING AND THIS SHOULD BRING COLD AIR THROUGH THE
MAINLAND. CONSEQUENTLY THE FORECAST STILL CALLS FOR A CHANCE OF SNOW
FOR MOST LOCATIONS TUESDAY NIGHT AND INTO WEDNESDAY.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WARNING 155 161
MARINE...GALE 120 130 132 138 140 141 150 155 160
165 180 170 171 176 185 179
STORM 160
HEAVY FREEZING SPRAY 160 185
FIRE WEATHER...NONE
LEWF JAN 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 10:32 PM AKST | High Wind Warning | AFC | 16 hr | |
| Jan 18, 11:00 PM AKST | Gale Warning | AFC | 3 days | |
| Jan 18, 11:00 PM AKST | Gale Warning | AFC | 4 days | |
| Jan 18, 11:00 PM AKST | Gale Warning | AFC | 10 days | |
| Jan 18, 11:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Jan 18, 11:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 18, 11:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Jan 19, 11:00 AM AKST | Gale Warning | AFC | 60 hr | |
| Jan 19, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 19, 11:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 19, 11:11 AM AKST | High Wind Watch | AFC | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.